Texas, 2025Winter Storm and Winter Weather in Texas, January 9 to 10, 2025
January 9 to 10, 2025 · NWS FWD · 18 events in 18 counties and zones
An arctic airmass and the passage of an upper level storm system generated impactful snow across North Texas January 9 into January 10 of 2025. The highest snow totals were along the Red River where a range of 5-11 inches of snow accumulated.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic airmass and the passage of an upper level storm system generated impactful snow across North Texas January 9 into January 10 of 2025. The highest snow totals were along the Red River where a range of 5-11 inches of snow accumulated. Accumulation totals gradually tapered to zero to areas south of I-20. Overall impacts from this winter storm were minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 9, 4:05 AM CST, 5 hours 55 minutes earlier. Its key messages:
- Winter storm begins this morning and continues through tonight. No changes to the warning or advisory locations at this time.
- Bumped up snowfall totals a little farther south and west to 2 to 5 inches generally along and north of I-20. There is still potential for some banded or convective snowfall which could result in isolated totals of 8 to 10 inches. This is most likely to occur anywhere from the northern parts of the Metroplex to the Red River over toward Paris.
- It appears less likely that we'll see significant ice accumulations, but increasing likelihood that we'll see bands of moderate to heavy sleet across parts of North Texas, especially along and just south of I-20. Our greatest ice accumulations appear to be confined to our southwest counties.
- Some travel impacts are expected to begin later this morning but will likely peak late this afternoon into tonight. Conditions should begin to improve by Friday afternoon.
Area forecast discussion, Jan 9, 4:05 AM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
405 AM CST Thu Jan 9 2025
...New Short Term, Long Term...
.KEY MESSAGES...
- Winter storm begins this morning and continues through tonight.
No changes to the warning or advisory locations at this time.
- Bumped up snowfall totals a little farther south and west to 2
to 5 inches generally along and north of I-20. There is still
potential for some banded or convective snowfall which could
result in isolated totals of 8 to 10 inches. This is most likely
to occur anywhere from the northern parts of the Metroplex to
the Red River over toward Paris.
- It appears less likely that we'll see significant ice
accumulations, but increasing likelihood that we'll see bands of
moderate to heavy sleet across parts of North Texas, especially
along and just south of I-20. Our greatest ice accumulations
appear to be confined to our southwest counties.
- Some travel impacts are expected to begin later this morning but
will likely peak late this afternoon into tonight. Conditions
should begin to improve by Friday afternoon.
&&
.SHORT TERM... /NEW/
/Today through Friday/
Early morning water vapor imagery shows our powerful upper low
spinning over northwest Mexico beginning to eject eastward while
an upstream kicker shortwave digs sharply southward over the Four
Corners region. A notable uptick in mid and high level moisture on
water vapor is indicative of strong mid level forcing for ascent
beginning to spread eastward into Texas. This is supported by a
sharp increase in radar reflectivity well to our west this
morning. Across North Texas, the lower half of the atmosphere
still remains relatively dry as indicated by a 6Z ACARS sounding
from Dallas earlier, however, cloud heights continue to lower
suggesting that low level saturation is in progress. As
precipitation from the west begins to overspread the region early
this morning, an abrupt lowering of cloud heights is expected
along with an increase in precipitation rates.
With the increase in cloud cover and a light southeast wind,
surface temperatures have risen appreciably over the last few
hours and we're now in the mid 30s in many locations, however
dewpoints are in the lower 20s allowing for several degrees of wet
bulb cooling potential once precipitation begins. This is already
occurring to our west where many stations have cooled 3-5 degrees
at the onset of precipitation. We should see a similar type of
response in North Texas through the early morning. Of greater
importance will be the thermal profile above the surface, as that
will completely dictate precipitation type across the region. A
closer examination of the ACARS sounding from Dallas showed a
nearly isothermal layer from just above the surface to near 700 mb
with only a small warm nose at 34 degrees around 900 mb. With
plenty of wet bulb cooling potential, this sounding would likely
be at or below freezing at the onset of precipitation. Computer
model guidance handles wet bulb cooling well and forecast
soundings for this event continue to support widespread wintry
precipitation across the region, including the potential for heavy
snow later today and tonight.
As the upper low progresses eastward this morning, we should start
to see precipitation reach the surface across our western
counties. This will likely be a combination of rain, sleet, and
perhaps some snow. Surface temperatures will be marginal for
freezing rain, but some light icing is possible as early as this
morning for our southwest counties. By mid morning, strong forcing
for ascent will begin to spread into North Texas and the thermal
profile will be dynamically cooled by this lift which will likely
result in an increase in sleet showers, some heavy, extending from
our southwest into the Metroplex. Some snow will be possible north
of I-20 and across our northwest counties, with a mostly cold rain
farther south into Central Texas. Rain is likely to prevail across
most of our Central and Southeast Texas counties through this
event, although some cold spots could see some light icing and
there will certainly be the potential for sleet.
Through midday, the event may be "so far unimpressive" with a
transition to rain/sleet mix, but the main show should really be
this afternoon and especially into the late evening hours. A band
of strong mid level frontogenesis will orient itself just to the
east of the trough axis in line with strong deep layer shear.
Dynamic cooling will likely result in a transition to all snow
across our northwest counties and northwest parts of the Metroplex
north to the Red River. Close examination of the frontal
circulation and forecast soundings during this time indicate the
potential for some conditional symmetric instability to develop
which will support the development of banded precipitation
oriented from northeast to southwest. There is even a low chance
for actual convective instability to develop producing a few
lightning strikes in convective sleet or snow showers. All of this
is most likely to occur this evening and early tonight (generally
from 5 pm through about 10 pm) and in a location from the
northern parts of the Metroplex to the Red River and over toward
Paris. A transition to all snow is expected mainly north of I-20
late tonight and overnight.
Widespread snowfall totals of 2 to 5 inches continues to be most
likely from the Metroplex northward into our northeast counties
through this event. Significantly higher totals...between 8 and
10 inches...will be possible in any bands that can develop
tonight. As mentioned above...this is most likely to occur from
the northern parts of the Metroplex toward the Red River and off
to the northeast. There is some potential for significant sleet
accumulations along the I-20 corridor prior to a transition to
snow. Farther south, snowfall accumulations will generally be 1
inch or less south of I-20 with perhaps a few isolated spots with
heavier amounts.
Concerning ice accumulations...this event really does not appear
to be shaping up to be a significant freezing rain event with
major ice accumulations. The combination of coldest temperatures,
a warm nose aloft, and persistent rainfall would be greatest
across our southwest counties this morning into early afternoon.
Surface temperatures near freezing just aren't cold enough for
major ice accumulations on surface roads. We'll continue to
advertise up to 1/10" of ice through this event.
Precipitation should begin to wind down late tonight as the upper
trough axis progresses eastward, however with the core of the
trough axis near the I-35 corridor early Friday morning, we could
still see some light snow persisting. All of this will end by
midday Friday with any accumulated snowfall remaining on the
ground. Any melting will likely re-freeze Friday night as low
temperatures drop into the teens and lower 20s.
Dunn
&&
.LONG TERM... /NEW/
/Friday Night through Wednesday/
No significant changes were made to the extended portion of the
forecast as the upper low continues to progress eastward on
Saturday and cold high pressure settles into the region. High
temperatures will steadily increase through the weekend into early
next week with cold overnight lows in the mid/upper 20s persisting
through Monday night. A fairly zonal pattern will persist through
the early and middle parts of next week keeping the weather
generally quiet.
Dunn
&&
.AVIATION... /Issued 1152 PM CST Wed Jan 8 2025/
/6Z TAFs/
VFR prevails at this hour with light and variable winds slowly
becoming more southerly. A veil of mid and high clouds has spread
back into the area and cigs are generally between 6000 and 10000
feet. Some light precipitation is noted on regional radar imagery
but this is still virga given a very dry sub cloud layer.
Precipitation intensity will increase late tonight into Thursday
morning followed by a rapid deterioration in ceiling
height/visibility. The latest TAF will show a light snow/sleet mix
by 13Z with VFR cigs hanging on for another few hours as low level
saturation occurs. By 15Z, we should see a prevailing snow/sleet
mix with IFR vis/cigs in place and these should remain IFR/LIFR
through the rest of the period. It looks like the best timeframe
for a transition to more liquid precipitation will be around
midday into early afternoon so we'll have a -RASNPL mix for a few
hours, but strong cooling should lead to a transition back to all
snow by 23Z or so and continuing into the late evening hours.
We'll have several hours of moderate snow with 1/2SM visibility
persisting through midnight before snowfall rates begin to taper
off into early Friday morning. All precipitation should end early
Friday morning.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 36 29 38 22 46 / 100 100 0 0 0
Waco 36 31 39 22 49 / 100 100 0 0 0
Paris 34 28 36 16 38 / 100 100 20 0 0
Denton 34 27 37 17 44 / 100 100 0 0 0
McKinney 34 29 37 19 43 / 100 100 5 0 0
Dallas 36 30 38 22 44 / 100 100 0 0 0
Terrell 36 30 38 20 45 / 100 100 5 0 0
Corsicana 38 31 39 25 50 / 100 100 0 0 0
Temple 37 31 41 22 53 / 100 100 0 0 0
Mineral Wells 34 28 38 19 51 / 100 90 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM this morning to noon CST Friday
for TXZ091>095-102>107-117>123.
Winter Weather Advisory from 6 AM this morning to noon CST
Friday for TXZ100-101-115-116-129>135-141>148-156-157-159-161.
&&
Hazardous weather outlook, Jan 9, 4:15 AM CST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
415 AM CST Thu Jan 9 2025
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
415 AM CST Thu Jan 9 2025
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
A winter storm will bring rain, sleet, and accumulating snows to
parts of North and Central Texas today and tonight. The most
hazardous conditions are expected to be along and north of the I-20
corridor this afternoon through tonight where heavy sleet and snow is
expected to occur. Farther south, some sleet and light icing can be
expected. Travel may become difficult later today. Consider delaying
or altering any travel.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Light snow may persist from the Metroplex northeast early Friday
before coming to an end. Any snow accumulations or sleet on area
roads will persist through Friday morning before starting to melt in
the afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 9, 8:57 AM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
857 AM CST Thu Jan 9 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM Snow 7 N Bryson 33.27N 98.38W
01/09/2025 M2.3 Inch Jack TX Emergency Mngr
Emergency manager reported a measured 2.25
inches of snowfall in Jermyn. Snow still
falling.
&&
PraterWinter Storm, Collin
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Collin forecast zone
- Reported by
- Public
- Coordinates
- 33.188, -96.572 (the zone’s center; the record gives no point)
Snow totals ranged from 3 to 6 inches across the county, with this highest totals being in the Celina area of Collin County.
Winter Storm, Tarrant
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Tarrant forecast zone
- Reported by
- Public
- Coordinates
- 32.772, -97.291 (the zone’s center; the record gives no point)
Snow totals ranged generally from 1 to 4 inches across the county (the higher the totals the farther north in the county), with the highest reported total being 4.7 inches in the Haslet Northstar neighborhood of northern Tarrant County.
Winter Storm, Montague
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Montague forecast zone
- Reported by
- Public
- Coordinates
- 33.676, -97.725 (the zone’s center; the record gives no point)
Snow totals from 3.5 to 7.5 inches were reported across Montague County, with the highest totals being north of Saint Jo near the Red River.
Winter Storm, Parker
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Parker forecast zone
- Reported by
- Public
- Coordinates
- 32.778, -97.805 (the zone’s center; the record gives no point)
Snow totals from 2.5 to 4 inches were reported across Parker County.
Winter Storm, Cooke
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Cooke forecast zone
- Reported by
- Public
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Snow totals ranged from 3.4 to 9 inches across Cooke County, with the highest totals being in the Muenster area.
Winter Storm, Denton
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Denton forecast zone
- Reported by
- Public
- Coordinates
- 33.205, -97.117 (the zone’s center; the record gives no point)
Snow totals ranged from 2.5 to 5.5 inches across Denton County, with the highest totals near the city of Pilot Point.
Winter Storm, Young
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Young forecast zone
- Reported by
- Public
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Up to 5.5 inches of snow was measured across Young County.
Winter Storm, Grayson
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Grayson forecast zone
- Reported by
- Public
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Snow totals ranged mostly from 3 to 8 inches across Grayson County, with the exception of an isolated total of 11 inches measured on the northwest side of the city of Sherman.
Winter Storm, Wise
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Wise forecast zone
- Reported by
- Public
- Coordinates
- 33.216, -97.654 (the zone’s center; the record gives no point)
Snow totals ranged from 3 to 5 inches across Wise County.
Winter Storm, Rockwall
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Rockwall forecast zone
- Reported by
- Public
- Coordinates
- 32.898, -96.408 (the zone’s center; the record gives no point)
Snow totals up to 3 inches fell across Rockwall County.
Winter Storm, Dallas
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Dallas forecast zone
- Reported by
- Public
- Coordinates
- 32.767, -96.778 (the zone’s center; the record gives no point)
Snow totals of up to 3 inches fell across Dallas County.
Winter Weather, Stephens
- When
- January 9, 10:00 AM CST to January 10, 10:00 AM CST
- Where
- Stephens forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Snow totals of around 2 inches fell across Stephens County.
Winter Weather, Hopkins
- When
- January 9, 10:00 AM CST to January 10, 10:00 AM CST
- Where
- Hopkins forecast zone
- Reported by
- Public
- Coordinates
- 33.150, -95.564 (the zone’s center; the record gives no point)
Between 2 and 3 inches of snow was reported in Hopkins County.
Winter Storm, Lamar
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Lamar forecast zone
- Reported by
- Public
- Coordinates
- 33.667, -95.571 (the zone’s center; the record gives no point)
Snow totals ranged from 5 to 8 inches across Lamar County.
Winter Weather, Palo Pinto
- When
- January 9, 10:00 AM CST to January 10, 10:00 AM CST
- Where
- Palo Pinto forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
Two inches of snow was reported across Palo Pinto County.
Winter Storm, Hunt
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Hunt forecast zone
- Reported by
- Public
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Up to 3 inches of snow was reported across Hunt County.
Winter Storm, Fannin
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Fannin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Snow totals ranged from 3 to 7 inches across Fannin County, with the highest totals reported in Bonham and Pottsboro.
Winter Storm, Jack
- When
- January 9, 10:00 AM CST to January 10, 3:00 AM CST
- Where
- Jack forecast zone
- Reported by
- Public
- Coordinates
- 33.234, -98.172 (the zone’s center; the record gives no point)
Snow totals ranged from 2 to 4 inches across Jack County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Louisiana, January 9, 20251 death · 1 event
- Ice Storm and Winter Storm in Arkansas, January 9 to 10, 202550 events
- Winter Storm in Tennessee, January 9 to 10, 202534 events
- Winter Storm and Winter Weather in Missouri, January 9 to 10, 202533 events
- Heavy Snow in Oklahoma, January 9 to 10, 202528 events
- Winter Storm in Oklahoma, January 9 to 10, 202525 events
- Winter Storm in Mississippi, January 9 to 10, 202522 events
- Blizzard and Winter Storm in Texas, January 9 to 10, 202520 events
- Winter Weather in Texas, January 9 to 10, 202517 events
- Heavy Snow and Sleet in Mississippi, January 9 to 10, 202515 events
- Cold in North Carolina, January 9, 202514 events
- Heavy Snow and High Wind in New Mexico, January 9, 202560 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230541, 1230546, 1230566, 1230567, 1230572, 1230573, 1230712, 1231023, 1231025, 1231030, 1231214, 1231215, 1231220, 1231222, 1231223, 1231227, 1234224, 1234229.